North Carolina, 2004

Hail and Damaging Wind in North Carolina, May 23, 2004

May 23, 2004 · NWS RNK · 3 events in 3 counties and zones

Severe thunderstorms downed a large tree and produced hail from penny to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms downed a large tree and produced hail from penny to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 23, 8:15 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, May 23, 8:15 AM EST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT SUN MAY 23 2004

.DISCUSSION...

PLANNING TO SEND AN EARLY UPDATE AS TSRA HAVE ALRDY DEVELOPED ACROSS
THE WRN SLOPES IN RESPONSE TO WEAK MID LEVEL S/W OVER WEAK SFC
TROFFINESS AND SOME CONVERGENCE. EXPECT SOME OF THIS ACTIVITY TO
PUSH/DEVELOP EWD TOWARD THE BLUE RIDGE BY MIDDAY GIVEN EVEN BETTER
INSTAB/MOISTURE OFF MODIFIED/UNCAPPED RAOBS THAN SAT AND HIGH THETA-E
VALUES. MESO-ETA SUGGESTS ONCE WEAK TROF MOVES E THAT CAP WILL DEVELOP
ALOFT OVER THE FAR W WHILE CAPES MAX OUT ACROSS THE E. SINCE WARMTH
ALOFT HAS BEEN UNABLE TO HOLD THE LAST FEW DAYS...WILL RAISE POPS TO AT
LEAST 30S ALL AREAS AND MAY NEED TO GO HIGHER W PENDING RELEASE
COVERAGE. ALSO PROGGED INVERTED V SOUNDINGS AND MORE INSTAB POSE THE
POTENTIAL FOR AT LEAST ISOLD SVR SIMILAR TO SAT. OTRW SOME CLEANUP
OF MORNING WORDING AND ADDITION OF POPS W FOR CURRENT COVERAGE AND OUT
E AHEAD OF LEE TROF. THICKNESS AGAIN SHOWING TEMPS CLOSE TO 90 E AND
MAINLY 80S W OUTSIDE WHERE HEAVIER RAIN OCCURS.
&&

.CLIMATE...
RECORDS FOR THE NEXT COUPLE DAYS
TODAY             MONDAY
ROA  91/1957      ROA  91/1970
LYH  94/1941      LYH  93/1903
DAN  95/1953      DAN  93/1964
BLF  83/1988      BLF  83/1991
RNK  87/1953      RNK  84/1994

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 23, 9:02 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN MAY 23 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1002 AM EDT SUN MAY 23 2004

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY
IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 23, 10:30 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1130 AM EDT SUN MAY 23 2004

VAZ011-013-014-017-022-033-231647-
FLOYD VA-FRANKLIN VA-GILES VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
1130 AM EDT SUN MAY 23 2004

...STRONG THUNDERSTORM ACROSS THE NEW RIVER VALLEY...

AT 11:28 AM...RADAR INDICATED A STRONG THUNDERSTORM EXTENDING FROM
SOUTHERN GILES COUNTY SOUTH INTO PULASKI COUNTY. THIS STORM WILL MOVE
EAST INTO MONTGOMERGY COUNTY BY NOON AND THEN LIKELY INTO PARTS OF
ROANOKE AND FLOYD COUNTIES BY 12:30 PM. THIS STORM CONTINUES TO
SLOWLY STRENGTHEN AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40
MPH...SMALL HAIL AND BRIEF HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR POSSIBLE WARNINGS.
Local storm report, May 23, 11:37 AM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 E CHRISTIANSBURG      37.14N 80.38W
05/23/2004                   MONTGOMERY         VA   LAW ENFORCEMENT

            TREE DOWN ON ELLETT ROAD.

&&

RMG
Local storm report, May 23, 12:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             VILLA HEIGHTS           36.70N 79.90W
05/23/2004  0.88 INCH        HENRY              VA   LAW ENFORCEMENT

0115 PM     HAIL             1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004  0.75 INCH        HENRY              VA   PUBLIC

&&

RMG
Local storm report, May 23, 12:35 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N MARTINSVILLE AIRPOR 36.65N 79.87W
05/23/2004  1.25 INCH        HENRY              VA   PUBLIC

&&

RMG

The radar

The Roanoke radar (KFCX), 81 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
May 23, 1:00 PM EST
Where
Surry County, 2 mi W of Dobson
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.400, -80.750

Hail, Stokes

When
May 23, 1:18 PM EST
Where
Stokes County, Lawsonville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.483, -80.250

Hail, Alleghany

When
May 23, 3:13 PM EST
Where
Alleghany County, Piney Creek
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -81.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398640, 5398641, 5398642.